I recently had a diagnosis that really affects the way I eat and train, at least in the short term. I’ve been told I have IGA Nepropathy, which is a kidney disease. To spare you the long and short of it, basically I have severe inflammation and even scarring in my kidney, and it’s ability to process proteins was weakened when they found my creatinine levels were very high. This caused an alarm and got me to start treating it ASAP, by IV injections at first, but long term with a drug called Prednisone, among others.
Table of Contents
What is Prednisone?
This is a corticosteroid prescribed by doctors that will help treat many inflammatory conditions like the one I have, but also it’s popular with people who have inflammatory bowel disease (IBD.) Most people will relate more to that than with the condition I have, but all will agree that it is a life-altering drug that you don’t want to be on for very long in high doses. I started out at 60 MG, which is very high, and have tapered down to 30 MG so far, but the side effects of re-distributed weight, irritability, and insomnia, are quite intolerable.
After several months of being adapted to this lifestyle of being on a steroid with these side effects, I’ve made it my mission to find some sort of hacks that can help me get rid of the weight gain from prednisone, as well as try to de-bloat my “moon face” that is perhaps the worst side effect of all. Today, I’ll share all of that with you and hopefully help some people out who go through the same thing from taking this drug.
Why Prednisone Weight Gain Happens
This drug makes the body retain salt (sodium) and lose potassium. This is the perfect storm when it comes to retaining fluid and bloating. In addition, it causes a huge uptick in appetite, which means you’ll be craving food not matter how much you put down. When I started prednisone, I was on a serious carb craving, and bagels seemed to be my quick fix. I couldn’t stop eating bagels! They were literally a daily habit of mine, and they were loaded with all the fixin’s you could come to expect from a local Jewish Deli. I have to say, they were great going down, but the weight added up very rapidly!
As I finally saw weight come onto my body and hit the scale, I noticed the worst side effect – the Prednisone Moon Face. This is when your face puffs up and gets about twice it’s normal size. That may be an exaggeration, but I don’t think I’m far off. It’s very disgusting to see a photo of yourself when this happens, and I stopped taking pics all together when I saw this side effect. The worst weekend was when I traveled to Minnesota to see some friends and left Floria at 191 pounds. When I returned, after a long weekend of drinking craft beers and eating bar food like pizza, my weight had ballooned to 203 pounds! The water and salt retention were ridiculous, and I felt disgusting, flabby, and worthless. This is no way to live, so I had to take control of this as soon as possible.
Taking my search online led to many answers. I wasn’t going to let this condition derail my quest for being fit after 40.
Preventing Prednisone Weight Gain
This may sound obvious, but the best way to avoid weight gain is to watch your calories and continue to work out. The problem with prednisone is that it can dehabilitate you while you are on it, and create a lack of energy to work out, and even show symptoms fo bone weakening and worse, osteoporosis. I’ve yet to lose my desire to work out, but I have had some very odd ailments and pains that I didn’t have before, and being that I know my body, how I can push it, and how it reacts to exercise, I know factually that prednisone is to blame. Watch out, because your movements will be different. My posture is different due to the fat deposit on my upper back, called the “Buffalo Hump.” It’s a real thing, and it’s annoying.
Outside of the obvious, I took drastic measures to limit my sodium intake and when possible, avoid it entirely. The fluid retention comes from this, remember, so if you go with a low sodium diet while looking for more sources of potassium, (hello bananas, lima beans, and cantaloupe at my house) you’ll do yourself great favors. They say to consume sodium at a rate of less than 2,000 mg per day, so avoid processed foods, chips, soy sauce, and salt – and you’ll be well on your way. I look at labels now more than ever, and one thing I didn’t realize was the amount of sodium in those instant rice mixes. Wow! Even the organic brown rice that is made instantly is loaded with sodium. Crazy, but I’ve become a much more refined dieter due to this disease.
After my initial cravings I learned to dial down the food consumption a bit and when I crave food, I go for vegetables in hummus or a kale salad rather than chips or anything with salt on them. This is a huge game changer, being that every time sodium is near me, I puff up like the Stay Puffed Marshmallow man from Ghostbusters.
I have also found that doing cryotherapy helps me feel better and burn calories.
Also, I’ve upped my exercise regimen quite a bit. In addition to the gym stuff and spin classes, I’ve added a lot of walking to my daily routine. Just a few miles results in about 300 extra calories burned per day, which can either offset the additional calories created by cravings due to prednisone or just help increase calorie burn. Take your pick! It helps, and it’s simple.
They say that most people will gain some weight on prednisone. I was very active, but gained 15 pounds. I managed to lose it all within weeks after finding out all fo these hacks I’ve mentioned regarding diet and what I can, and what I can’t – rather – shouldn’t – consume.
How to Lose Weight Gained from Prednisone
Thankfully, and I’m not there yet, but hope to be soon, you will lose the side effects of prednisone when you get the dosage below 10 mg per day. The upped appetite and fluid retention will go down as the dosage is tapered down, (they call this prednisone tapering) or finally, totally discontinued. When you do gain weight from this drug, you can’t expect it to simply reverse course, it will take some time to happen and sticking to a good eating plan as well as exercise regimen will be your best bet in making sure this happens sooner rather than later.
I’m very passionate about this subject because it’s really the first time I’ve been on any prescription drug for anything major, and I was super upset about it, and made it my life to conquer the side effects like moon face and weight gain. If you have any questions or comments, please leave them here and I’ll do my best to answer them rapidly!
Also, if you want to share your experience of being on this drug, please by all means, do so! I’d love to hear from you as I share your frustrations!